Kentucky, 2017

Hail and Damaging Winds in Kentucky, March 27, 2017

March 27, 2017 · NWS JKL · 19 events in 13 counties and zones

Scattered to numerous thunderstorms developed early this afternoon as temperatures warmed into the 70s ahead of an approaching cool front. These produced isolated reports of large hail across Floyd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered to numerous thunderstorms developed early this afternoon as temperatures warmed into the 70s ahead of an approaching cool front. These produced isolated reports of large hail across Floyd County. More widespread storms arrived into the late afternoon and evening in the form of a line as the front approached the Bluegrass region and Interstate 75 corridor. These produced up to golf ball size hail, while also causing multiple trees to be blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 27, 11:40 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 27, 11:40 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1240 PM EDT Mon Mar 27 2017

.UPDATE...
Issued at 1235 PM EDT MON MAR 27 2017

Pops have been updated to account for convection trends near the
northward lifting warm front and also trends in temperatures and
more clearing in the south to the south of the warm front. This
led to higher pops early this afternoon across the northern part
of the area. This activity should lift to near the OH River and on
into OH through mid afternoon. Additional convection should
develop during peak heating during the late afternoon to early
evening as an upper level trough and surface low pressure system
nears. CAPE and shear will be conducive for a few strong storms.
An isolated severe thunderstorm is possible mainly 5 PM EDT and
after. More vigorous convection is expected to develop from
western and middle TN into western and central KY and could
congeal into lines or lines of convection during the evening and
move into East KY.

UPDATE Issued at 659 AM EDT MON MAR 27 2017

Biggest issue this morning has been breaks in the clouds leading
to areas of dense fog. Did opt to beef up the wording in the
products and we did send out of graphical now to deal with the
issue. Otherwise forecast updated with latest obs and trends.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 407 AM EDT MON MAR 27 2017

This morning the surface analysis shows a weakening frontal
boundary to our west and another surface low across western OK.
This weakening surface boundary to the west is having little
influences on surface winds or temperatures. The bigger influence
on temperatures this morning has been with the breaks in the
clouds which is leading to some temperature splits. Also the fog
is locally dense which could also be holding back temperatures to
an extent. This surface boundary will likely lift north through
the day, as more of a warm front if anything. Therefore we remain
in the warm airmass across eastern KY today. The locally dense fog
is expected to lift through the early morning hours.

All eyes turn to the aforementioned surface low in western OK and
upper level short wave expected to lift into the midwest through
the day. This will induce height falls through the day from west
to east across the Ohio and Tennessee Valleys. Also this will
induce a LLJ that will creep north today and lead to further lift
and moisture. It does look like we will see breaks in the clouds
early in the day and this could lead to modestly unstable
environment. Cloud cover will also be the caveat as it could rob
the potential destabilization. Given the previously mentioned LLJ
and increasing winds with height we will have sufficient shear in
place across the region for strong storms. The shear is more
unidirectional and therefore think storm mode will be more
multicell or perhaps line segments. Model soundings do show a EML
in the mid levels with better reflection in the 00Z NAM. Given
this and dependent on low level lapse rates nearing the 8 C/km
through the day will be enough to support marginally severe wind
risk. Also the EML, reasonable shear, and low freezing levels at
or below 10 KFT will support marginal hail risk as well. Given
some of the caveats and climatology think the marginal risk from
SPC is reasonable. The best chances of seeing stronger storms
right now would be along and west of the I-75 corridor. However,
many of the CAMs suggest a line segment could in fact move
northeast along and near the I-64 corridor this afternoon.
Therefore did increase POPs across that area this afternoon, but
This will have to be monitored in subsequent updates.

This Surface low is expected to move into the Ohio Valley tonight
and overall best lift will come tonight where height falls will
be maximized. Therefore did opt to bring the CAT POPs through
tonight into the overnight from west to east. POPs will wane
through the day on Tuesday, as the upper level wave moves east and
front pushes across the region. This wave will dampen out and
front will weaken therefore not expecting a big airmass change.

.LONG TERM...(Tuesday night through Sunday)
Issued at 405 AM EDT MON MAR 27 2017

The models are in decent agreement aloft at the start of the
extended portion of the forecast with questions arising quickly by
the end of the week as spread increases. They all depict a
weakening wave departing to the east of Kentucky early in the
period - pushed along by a northern stream trough pivoting
through New England. This leaves ridging behind over the Ohio and
Tennessee Valleys ahead of a deep trough rolling east through the
Southern Plains. Already at this time, though, the models are
slightly out of step - the ECMWF further east and north with the
core of its trough compared to the GFS and laggard CMC. These
differences are steady state through Thursday as the individual
models move their trough centers north and east into the Central
Plains while ridging slips east of our area and mid level
southwest flow commences over Kentucky bringing some energy
through by evening. The broad trough will progress into the Ohio
Valley on Friday as the GFS hangs back when compared to the more
progressive and weaker ECMWF. As this occurs, a general weakening
of the trough itself will spread its energy more broadly through
the region with its 5h axis passing later that night. Another
bout of ridging follows for the weekend over Kentucky while
the next broad and deep trough plows its way through the Desert
Southwest. With the models still settling into a stable solution
will favor a general blend - accepting the broader trend as
represented by their consensus.

Sensible weather will feature a generally mild to warm period of
weather through the extended due to eastern Kentucky finding
itself in the midst of ridging aloft and mainly on the warm side
of the wx system moving across the region through the rest of the
week. While there may be some fluctuation or brief movement south
of a cold front to the north of the state on Wednesday, this will
occur in an environment of rising heights and climbing low level
thickness yielding a mild and near normal day with temperatures
hindered more by cloud cover than any advection. Thursday will see
warm and increasingly humid conditions as low pressure lifting to
the northwest of the area will bring its warm sector over the
state along with a threat of showers and thunderstorms. The
fairly slow movement of this relatively stacked low will linger
the shower and thunderstorm chances for the area through the day
Friday, though temperatures will be down a bit from Thursday - but
still mild. By Saturday, the low will be well east of the area
and result in some CAA on northwest winds for our area as high
pressure moves in to dry out the region. This high will gradually
moderate through the latter part of the weekend, but readings will
not get too far from normal for this time of year. The best
chances for any severe weather appears to be Thursday afternoon
and evening as the upper system, and its winds, will be stronger
than on Friday with more instability available ahead of the
system's occluding cold front.

Made some minor - terrain based - changes to lows for most nights
of the extended considering the times that appear favorable for
inversions and radiational cooling of the sheltered valleys. As
for PoPs - did not deviate much from the consensus guidance as it
appeared reasonable for the main wx system and its structure
passing through from Thursday into Friday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
ISSUED AT 647 AM EDT MON MAR 27 2017

TAFs have been slightly tricky overnight, as some sites cleared
and subsequently saw MVFR/IFR VIS at times. Otherwise the lower
VIS has been confined to the usual trouble spots. The fog is
expected to clear through the morning and lead to VFR conditions
through the day. The only issue is showers and thunderstorms will
be on the increase through the day and this could lead to isolated
lower CIGS/VIS issues. Overall better chances of showers and
thunderstorms will be late this afternoon and evening. There is
also a isolated chance a few of the stronger storms could contain
small hail and gusty winds. Late tonight thunderstorms will give
way to lingering showers, but the the lower cloud deck is expected
to lower leading MVFR CIGs for most toward dawn Tuesday. Overall
winds will be light out of the south to southwest, but again any
stronger thunderstorms could contain strong gusty winds.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...DJ
LONG TERM...GREIF
AVIATION...DJ
Hazardous weather outlook, Mar 27, 9:48 AM EST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1048 AM EDT Mon Mar 27 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281800-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1048 AM EDT Mon Mar 27 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms are possible through tonight. Some of the thunderstorms
could produce small hail, strong wind gusts, and locally heavy
rain. A few storms could become severe late this afternoon and
evening and produce damaging winds and hail to around one inch in
diameter.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible at times early Tuesday, and also
Thursday into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/JP

In the hours before

Special weather statement, Mar 27, 11:53 AM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1253 PM EDT MON MAR 27 2017

KYZ069-080-116-271730-
Jackson-Clay-Laurel-
1253 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT LAUREL...SOUTH CENTRAL JACKSON
AND NORTHWESTERN CLAY COUNTIES Through 130 PM EDT...

At 1251 PM EDT, a strong thunderstorm was located over Hightop, or
near London, moving northeast at 30 mph.

Wind gusts of 30 to 40 30 mph and nickel sized hail is possible with
this storm.

Locations impacted include...
London, Manchester, Grace, Fariston, Pittsburg, Levi Jackson S.p.,
Lake, Cane Creek, Fogertown, Bush, Settle Store, Hightop,
Shepherdtown, Herron, Hooker, Byron, Moores Creek, Royrader, East
Bernstadt and Sibert.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3697 8421 3709 8429 3710 8428 3711 8429
      3712 8428 3712 8429 3736 8392 3711 8373
TIME...MOT...LOC 1651Z 239DEG 26KT 3708 8418

JP
Special weather statement, Mar 27, 12:28 PM EST, 57 minutes before
Special Weather Statement
National Weather Service JACKSON KY
128 PM EDT MON MAR 27 2017

KYZ069-111-112-114-116-271800-
Jackson-Clay-Lee-Breathitt-Owsley-
128 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT OWSLEY...SOUTHEASTERN JACKSON...
SOUTHWESTERN BREATHITT...SOUTHEASTERN LEE AND NORTH CENTRAL CLAY
COUNTIES...

At 127 PM EDT, a strong thunderstorm was located over Sextons Creek,
or 11 miles southwest of Booneville, moving northeast at 45 mph.

Winds of 30 to 40 mph and half inch hail will be possible with this
storm through 2 PM EDT.

Locations impacted include...
Booneville, Turin, Blake, Southfork, Cowcreek, Grass, Maulden,
Chestnut Gap, Copebranch, Beech, Scoville, Chestnutburg,
Shepherdtown, Lerose, Tallega, Sacker Gap, Morris Fork, Valjean, Taff
and Crockettsville.

LAT...LON 3733 8390 3759 8357 3737 8339 3736 8343
      3738 8345 3738 8348 3734 8350 3733 8353
      3733 8355 3732 8355 3723 8383
TIME...MOT...LOC 1727Z 239DEG 38KT 3732 8377

RAY
Special weather statement, Mar 27, 12:46 PM EST, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
146 PM EDT MON MAR 27 2017

KYZ109-110-112-271830-
Breathitt-Floyd-Magoffin-
146 PM EDT MON MAR 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FLOYD...
NORTHEASTERN BREATHITT AND CENTRAL MAGOFFIN COUNTIES...

At 145 PM EDT, a strong thunderstorm was located over Lambric, or 10
miles southwest of Salyersville, moving northeast at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm through 230 PM EDT.

Locations impacted include...
Salyersville, Mason, Bradley, Carver, Ivyton, Burning Fork, Foraker,
Swampton, Camp Lewis, West Royalton Station, Mashfork, Carver
Station, Conley, Gapville, Gypsy, Brainard, Tiptop, Ballot,
Marshallville and Guage.

LAT...LON 3755 8316 3761 8321 3780 8297 3778 8294
      3772 8295 3771 8291 3770 8290 3772 8288
      3766 8282
TIME...MOT...LOC 1745Z 238DEG 21KT 3761 8314

RAY
Special weather statement, Mar 27, 1:11 PM EST, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
211 PM EDT MON MAR 27 2017

KYZ107-109-110-119-120-271845-
Martin-Floyd-Pike-Johnson-Magoffin-
211 PM EDT MON MAR 27 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MARTIN...
SOUTHEASTERN JOHNSON...NORTHERN FLOYD...NORTHWESTERN PIKE AND
SOUTHEASTERN MAGOFFIN COUNTIES...

At 210 PM EDT, strong thunderstorms were clustered over Blue River,
or 7 miles southwest of Prestonsburg, moving east at 35 mph.

Winds in excess of 30 mph and nickel size hail are possible with
these storms through 245 PM EDT.

Locations impacted include...
Prestonsburg, Martin, Allen, Endicott, Oaklawn Estates, Bammer,
Hippo, East Point, Wells Chapel, Gunlock, Langley, Lancer, Arkansas,
Pyramid, Meally, Orchard, West Van Lear, Dotson, Ivel and Blue River.

LAT...LON 3750 8294 3768 8298 3787 8263 3758 8249
TIME...MOT...LOC 1810Z 248DEG 32KT 3762 8286

RAY

The radar

The Jackson,KY radar (KJKL), 48 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Floyd

When
March 27, 1:25 PM EST to 1:31 PM EST
Where
Floyd County, Prestonsburg to 1 mi WNW of Ivel
Measured
1.25 in hail
Reported by
Utility Company
Coordinates
37.670, -82.780

A local utility company reported hail up to the size of half dollars from Prestonsburg to northwest of Ivel.

Hail, Pike

When
March 27, 1:48 PM EST
Where
Pike County, 0.72 mi SE of Gulnare
Measured
1 in hail
Reported by
Public
Coordinates
37.622, -82.541

A citizen reported quarter sized hail near Gulnare.

Hail, Whitley

When
March 27, 2:32 PM EST
Where
Whitley County, 7 mi N of Williamsburg
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
36.831, -84.170

Dispatch relayed a report of nickel sized hail north of Williamsburg.

Hail, Pulaski

When
March 27, 4:58 PM EST
Where
Pulaski County, Somerset
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.100, -84.600

A Skywarn storm spotter observed penny sized hail near Somerset.

Hail, Rockcastle

When
March 27, 5:00 PM EST
Where
Rockcastle County, Brodhead
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.400, -84.420

Emergency management reported quarter sized hail in Brodhead.

Hail, Pulaski

When
March 27, 5:20 PM EST
Where
Pulaski County, 3 mi N of Mt Victory
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.073, -84.380

A trained spotter observed nickel sized hail north of Mount Victory.

Hail, Pulaski

When
March 27, 5:30 PM EST
Where
Pulaski County, 2 mi S of Science Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
37.151, -84.620

A citizen reported penny sized hail near Science Hill.

Hail, Rockcastle

When
March 27, 5:36 PM EST
Where
Rockcastle County, Maretburg
Measured
1 in hail
Reported by
Public
Coordinates
37.350, -84.380

A citizen reported quarter sized hail in Maretburg.

Hail, Pulaski

When
March 27, 5:40 PM EST
Where
Pulaski County, 5 mi E of Stab
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -84.329

A citizen observed quarter sized hail east of Stab.

Hail, Laurel

When
March 27, 5:50 PM EST to 5:58 PM EST
Where
Laurel County, 1 mi N of Bernstadt to 0.69 mi N of East Bernstadt
Measured
1.75 in hail
Deaths
0 direct, 1 indirect
Reported by
Department of Highways
Coordinates
37.164, -84.200

A department of highways official relayed a report of half dollar to golf ball size hail from near Bernstadt to East Bernstadt.

Hail, Laurel

When
March 27, 6:07 PM EST
Where
Laurel County, 5 mi N of London
Measured
1 in hail
Reported by
Public
Coordinates
37.202, -84.080

A citizen reported quarter sized hail north of London.

Thunderstorm Wind, Wayne

When
March 27, 6:20 PM EST
Where
Wayne County, 1.9 mi NNW of Cedarcrest
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.976, -84.841

A department of highways official reported large tree limbs blown down near Lake Cumberland.

Thunderstorm Wind, Pulaski

When
March 27, 6:27 PM EST to 6:29 PM EST
Where
Pulaski County, 0.83 mi WNW of Shafter to 1.52 mi NE of Somerset
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.026, -84.693

Dispatch relayed reports of trees down near Somerset, on Wondering Woods Drive and Pine Street.

Hail, Jackson

When
March 27, 6:32 PM EST
Where
Jackson County, Annville
Measured
1.5 in hail
Reported by
Public
Coordinates
37.320, -83.970

A citizen observed ping pong ball sized hail near Annville.

Hail, Clay

When
March 27, 7:10 PM EST
Where
Clay County, 0.32 mi E of Teges
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.300, -83.644

Local law enforcement reported quarter sized hail near Oneida.

Thunderstorm Wind, Montgomery

When
March 27, 7:22 PM EST
Where
Montgomery County, 0.39 mi SW of Jeffersonville to 0.69 mi W of Lucky Stop
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.975, -83.854

Dispatch relayed a report of trees down in Jeffersonville.

Thunderstorm Wind, Lee

When
March 27, 7:28 PM EST
Where
Lee County, 0.47 mi NNE of Heidelberg
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.557, -83.778

Dispatch reported a tree blown down on Highway 399 southwest of Beattyville.

Hail, Owsley

When
March 27, 7:30 PM EST
Where
Owsley County, Vincent
Measured
0.88 in hail
Reported by
Public
Coordinates
37.470, -83.780

A citizen observed nickel sized hail in Vincent.

Hail, Harlan

When
March 27, 8:01 PM EST
Where
Harlan County, Cumberland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.970, -82.980

A Skywarn storm spotter observed penny sized hail in Cumberland.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Hail, Laurel2017-03-2759MaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677718, 677722, 677746, 677750, 677753, 677755, 677757, 677759, 677761, 677764, 677765, 677775, 677784, 677767, 677790, 677791, 677792, 677794, 677795.